Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 80, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 16, 2016, 3:07 PM CDT for Cimarron County, Oklahoma. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2016, 3:07 PM CDT (20:07 UTC)
- Expired
- May 16, 2016, 4:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 193 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:59 PM CDT | HAIL 1 | 5 W Wheeless, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
216
WUUS54 KAMA 162007
SVRAMA
OKC025-162100-
/O.NEW.KAMA.SV.W.0080.160516T2007Z-160516T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
307 PM CDT MON MAY 16 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CIMARRON COUNTY IN THE PANHANDLE OF OKLAHOMA...
* UNTIL 400 PM CDT
* AT 306 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF KENTON...OR 26 MILES NORTH OF CLAYTON...MOVING SOUTHEAST AT 15
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK...FELT...KENTON AND WHEELESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10265 3663 10259 3653 10274 3650 10285
3650 10300 3700 10300
TIME...MOT...LOC 2006Z 328DEG 15KT 3683 10308
HAIL...1.50IN
WIND...60MPH
$$
CE2 follow-up statements
494
WWUS54 KAMA 162024
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
324 PM CDT MON MAY 16 2016
OKC025-162100-
/O.CON.KAMA.SV.W.0080.000000T0000Z-160516T2100Z/
CIMARRON OK-
324 PM CDT MON MAY 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR WESTERN CIMARRON COUNTY...
AT 323 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR KENTON TO 12 MILES NORTHWEST OF SENECA...MOVING
EAST AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK...FELT...KENTON AND WHEELESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3695 10274 3663 10259 3653 10274 3650 10285
3650 10300 3695 10300
TIME...MOT...LOC 2023Z 275DEG 11KT 3686 10297 3679 10325
HAIL...1.50IN
WIND...60MPH
$$
CE346
WWUS54 KAMA 162046
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
346 PM CDT MON MAY 16 2016
OKC025-162100-
/O.CON.KAMA.SV.W.0080.000000T0000Z-160516T2100Z/
CIMARRON OK-
346 PM CDT MON MAY 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHWESTERN CIMARRON COUNTY...
AT 345 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF BLACK MESA PARK TO 6 MILES NORTH
OF SENECA...MOVING SOUTHEAST AT 20 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE.
PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BLACK MESA PARK...KENTON AND WHEELESS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3689 10271 3679 10267 3665 10267 3659 10300
3691 10300 3691 10272
TIME...MOT...LOC 2045Z 312DEG 19KT 3680 10282 3672 10310
HAIL...1.50IN
WIND...60MPH
$$
CEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:13 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 16, 1:13 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 113 PM CDT MON MAY 16 2016 .Aviation... 18Z TAFS...IFR/MVFR clouds have been slow to lift this morning and early afternoon. Expect the slow improvement of ceilings and gradual eroding of clouds from west to east to continue. Scattered thunderstorms are expected to develop over the Oklahoma Panhandle and northern portions of the Texas Panhandle. Since KGUY has the highest chance of seeing storms have tempoed in TS there. A cold front will drop south across the Panhandles late tonight and shift winds out of the north, and MVFR/IFR conditions are expected to return. Elsenheimer && .Prev Discussion... /Issued 1235 PM CDT MON MAY 16 2016/ Mesoscale Update... ..Severe weather possible today (northern Panhandles favored)... * Synoptic Overview: Today's setup is a bit "fuzzier" than a normal day one setup. What once looked like an impressive severe weather setup seems to be falling apart a bit. Height falls that were expected to overspread the area this afternoon are now looking less impressive (non-existent?). The main shrtwv/speed max is currently crossing the Panhandles, several hours ahead of the originally expected mid afternoon timing. Subsidence and mid level dry air look legit behind this wave...meaning stronger capping and less forcing, 2 things that don't scream, "Severe weather is coming!" Low level cloud cover has also been quite extensive this morning and though some of the cloud cover will mix out this afternoon in the subsident wake of the departing shrtwv, chances of areas ahead of the dryline hitting the upr 70s to low 80s look bleak. All that said about the Panhandles, the left front quad of a straight upr jet streak should be enough to help initiate convection over ne NM and/or se CO early this afternoon in an area where the sun is shining and cooler temps aloft will contribute to upwards of 1500 J/kg MLCAPE. These storms will most likely compose the bulk of our severe weather threat. * Mesoscale: Forecast soundings from the same models yesterday that indicated upwards of 3500 J/kg MLCAPE at Guymon, OK this afternoon are now expecting a much less impressive 750-1000 J/kg. A significant portion of this reduced instability stems from the low level cloud cover and much cooler expected daytime highs though some is likely also a result of more limited mid lvl cooling than was originally expected. Further south, the dryline is now expected to stall near or west of an Amarillo to Dalhart line. Given now lower expected amounts of instability and lack of forcing from h5 and above, dryline convection looks less likely this afternoon though an isolated severe storm still cannot be ruled out given the neutral h5 pattern and sfc convergence from the dryline. * Threats: All forms of severe weather will still be possible today, though the very large hail and tornado threats look less impressive than they did 12-24 hours ago. Given the belt of stronger mid and upr westerlies will be a bit south of the initiation area, convection may be a bit disorganized at first before moving into a more sheared environment. The most likely scenario would be for multicell/loosely organized convection to develop a cold pool and begin moving southeast into a more well- sheared environment. What happens from that point on is a bit more questionable, but a reasonable guess would be a severe cluster of storms will cross the northern half of the combined Panhandles with hail up to the size of golf balls and winds to 70 mph possible within this cluster. * Timing & Location: The best chances for storms will be over the northern Panhandles from roughly 3 PM through midnight. An isolated storm or 2 cannot be ruled out further south along the dryline, but these chances look quite low. IF (a very unlikely if)......a storm were to fire along the dryline and become supercellular, all hazards would of course be possible late this afternoon. * Summary: A severe weather threat is still present this afternoon, but overall trends are indicating a more conditional and less volatile environment than what was expected earlier. Simpson Prev Discussion... /Issued 717 AM CDT MON MAY 16 2016/ Aviation... For the 12Z TAFS, a challenging forecast is in play for the period. Low clouds and areas of BR will continue to improve at the TAF sites through about 15Z or sooner. Then a dryline stretched across the Panhandles today could lead to the development of TSRA near the TAF sites, especially KAMA and KGUY by mid-afternoon. Felt most confident for storms to impact KGUY and have therefore included mention of VCTS for several hours through the evening. Low confidence on wind shift timing, but a cold front should bring gusty northerly winds and a return to MVFR or IFR ceilings by 02Z at KGUY and KDHT and by 04Z to KAMA. Amendments will be necessary with the complex weather expected across the area today. NF Prev Discussion... /Issued 500 AM CDT MON MAY 16 2016/ Discussion... Main concern of the forecast will be the potential for severe thunderstorms this afternoon and evening, especially across the northeast half of the combined Texas and Oklahoma Panhandles. Southerly moist warm air advection has been continuing at 850 mb throughout the night, with dewpoints of 10 to 15 degrees Celsius expected to be drawn into the eastern half of the forecast area by this afternoon and evening ahead of the sharpening dryline. Instability axis with zone of higher 700 mb theta-e values will be poised just ahead of dryline, with the first in a series of strong shortwave troughs passing overhead this afternoon. Bulk shear is expected to increase dramatically late this afternoon and evening in eastern sections, with values exceeding 50 knots. Clearing behind dryline will enhance surface based instability, and strong low-level convergence is expected along dryline. Baseball hail, damaging winds, and isolated tornadoes will all be possible during the late afternoon and evening across a large swath of the area, generally east of a line from Shamrock to Stinnett to Guymon to Liberal. Cold front overtakes dryline tonight, providing an additional convergence zone for thunderstorms. Much cooler area-wide on Tuesday as cool moist northeast winds continue under a cloudy sky with isolated rain showers. Unsettled weather expected Wednesday through Sunday as low-level moisture returns and occasional shortwave troughs pass overhead, with chances for additional thunderstorms. 03 Cockrell Fire Weather... Relative humidity values are expected to drop into the 14 to 20 percent range this afternoon across the southwest and west central Texas Panhandle as 20 foot winds sustained winds increase into the 15 to 25 MPH range. However, fuels remain green and this should limit fire weather concerns. Cool, moist weather will return Tuesday precluding elevated or critical fire weather conditions. Additional opportunities for rain and higher relative humidity values will preclude elevated or critical fire weather conditions through Sunday. 03 && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 18/17
Hazardous weather outlook, May 16, 2:31 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 231 PM CDT MON MAY 16 2016 OKZ001>003-TXZ001>020-170745- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 231 PM CDT MON MAY 16 2016 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE COMBINED PANHANDLES THROUGH 10 PM CDT THIS EVENING. THUNDERSTORMS HAVE FORMED ACROSS SOUTHEASTERN COLORADO AND NORTHEASTERN NEW MEXICO...WITH A GENERAL MOTION OF EAST TO SOUTHEAST. FURTHER STORM FORMATION WILL CONTINUE IN EASTERN NEW MEXICO...SOUTHEASTERN COLORADO...AND POSSIBLY THE SOUTHWESTERN TEXAS PANHANDLE. ANY AND ALL STORMS THAT FORM AND MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL UP TO BASEBALL SIZE AND DAMAGING WINDS. A BRIEF TORNADO THREAT EXISTS IN THE WATCH AREA DURING THE EARLY TO MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING...WITH EMERGENCY MANAGEMENT GROUPS PREPARED TO ACTIVATE IF THEY HAVE NOT ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY THROUGH SUNDAY. BIEDA
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:56 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 64 min |
| May 16, 4:24 PM CDT | Areal Flood Advisory | AMA | Cimarron | 3 hr |
| May 16, 4:36 PM CDT | Tornado Warning | AMA | Cimarron | 24 min |
| May 16, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 63 min |
| May 16, 5:20 PM CDT | Tornado Warning | AMA | Cimarron | 25 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.